Role of caspase-1 and interleukin-1β in acetaminophen-induced hepatic inflammation and liver injury

    loading  Checking for direct PDF access through Ovid

Abstract

Acetaminophen (APAP) overdose can result in serious liver injury and potentially death. Toxicity is dependent on metabolism of APAP to a reactive metabolite initiating a cascade of intracellular events resulting in hepatocellular necrosis. This early injury triggers a sterile inflammatory response with formation of cytokines and innate immune cell infiltration in the liver. Recently, IL-1β signaling has been implicated in the potentiation of APAP-induced liver injury. To test if IL-1β formation through caspase-1 is critical for the pathophysiology, C57Bl/6 mice were treated with the pan-caspase inhibitor Z-VD-fmk to block the inflammasome-mediated maturation of IL-1β during APAP overdose (300 mg/kg APAP). This intervention did not affect IL-1β gene transcription but prevented the increase in IL-1β plasma levels. However, APAP-induced liver injury and neutrophil infiltration were not affected. Similarly, liver injury and the hepatic neutrophilic inflammation were not attenuated in IL-1-receptor-1 deficient mice compared to wild-type animals. To evaluate the potential of IL-1β to increase injury, mice were given pharmacological doses of IL-1β after APAP overdose. Despite increased systemic activation of neutrophils and recruitment into the liver, there was no alteration in injury. We conclude that endogenous IL-1β formation after APAP overdose is insufficient to activate and recruit neutrophils into the liver or cause liver injury. Even high pharmacological doses of IL-1β, which induce hepatic neutrophil accumulation and activation, do not enhance APAP-induced liver injury. Thus, IL-1 signaling is irrelevant for APAP hepatotoxicity. The inflammatory cascade is a less important therapeutic target than intracellular signaling pathways to attenuate APAP-induced liver injury.

    loading  Loading Related Articles